Acetaminophen is widely used to reduce pain and fever.
Possible Helpful Interactions
The herb milk thistle and the supplements coenzyme Q 10 (CoQ 10 ) and methionine might help protect the liver against damage caused by excessive use of acetaminophen. 1–3 However, it is extremely dangerous to take excessive amounts of acetaminophen, and we certainly wouldn't count on any of these supplements to protect you from harm if you do so!
Possible Increased Risk of Toxicity
One study from the 1970s suggests that very high doses of vitamin C (3 g daily) might increase the levels of acetaminophen in the body. 4 This could potentially put you at higher risk for acetaminophen toxicity. You probably don't need to be overly concerned if you take acetaminophen in recommended doses now and then for pain or fever. However, a problem might occur if you take higher-than-recommended doses or if you take high doses of acetaminophen on a regular basis, such as for osteoarthritis. The risk increases if you have liver or kidney impairment or if you drink alcoholic beverages regularly, which taxes the liver even more.
Possible Harmful Interaction
The herbs chaparral ( Larrea tridentata or L. mexicana ), comfrey (Symphytum officinale), and coltsfoot (Tussilago farfara) contain liver-toxic substances. Combined use with acetaminophen could accentuate the liver toxicity of the medication.
Last reviewed September 2014 by EBSCO CAM Review Board
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×